

Journal
Anestezi Dergisi
Volume
16
ISSN
13000578
Publication date
December 1, 2008
Introduction: General anesthesia may causes hypothermia by affecting thermoregulatory center in hypothalamus. During spinal anesthesia, however, hypothermia is caused by neural blockade that impaired autonomic thermoregulation. As this impaired thermoregulation was seen as a common problem during intratechal anesthesia, it was not usual during long term intratechal analgesia. We report a case of late hypothermia with excessive sweating and shivering in patients taking long term continuous intrathecal morphine plus bupivacaine infusion. Case report: 24-year old women with diagnosis of chondrosarcoma of ileum had pain in lowback, right hip and right lower extremity. She was treated with intratechal morphine and bupivacaine PCA by infusion. At the 55th day of intratechal treatment (23.4 mg morphin plus 96 mg bupivacaine/day) she had hypothermia (from auricular space, temperature was 34.6 °C) with excessive sweating and shivering. After no response to meperidine and midazolam, intratechal infusion was stopped and treatment continued on by only intratechal morphine infusion. Within 72 hours, firstly hypothermia and sweating ameliorated, and then shivering was diminished gradually throughout 4 days. Conclusion: Long term sympathetic block by long term intratechal bupivacaine may cause hypothermia with excessive sweating and shivering in patients taking long term continuous infusion intrathecal morphine plus bupivacaine infusion.